Illinois, 2016Flash Flood and Hail in Illinois, October 19 to 20, 2016
October 19 to 20, 2016 · NWS LSX · 4 events in 4 counties and zones
Isolated severe storms moved across the region. Numerous large hail and damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms moved across the region. Numerous large hail and damaging winds were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 19, 6:12 PM CST, 55 minutes earlier.
Area forecast discussion, Oct 19, 6:12 PM CST, 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
712 PM CDT WED OCT 19 2016
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 324 PM CDT Wed Oct 19 2016
(Tonight)
Focus tonight will be on convective trends. Believe the most focused
and widespread area on convection will continue to be near the quasi-
stationary 850-hPa warm front through the early overnight hours
tonight. Have therefore shifted highest PoPs and heaviest QPF axis
to the north more toward the I-44 corridor in MO. This convection
should remain elevated in nature with the sfc boundary across the
far southern CWA. With the elevated convection...large hail is the
primary threat. Further to the south across southeast Missouri and
far southwest Illinois...wind gusts in addition to large hail are
both threats as convection along/south of the sfc front will likely
be more surface based. Severe threat should wane by late evening as
instability...both elevated and sfc-based...begins to fade to the
southeast of the area.
Maintained locally heavy rainfall mention just shifted the axis a bit
further to the north tied to the highest PoPs. It has been dry this
month and FFG values are high so it will take quite a bit of rain
over a short period of time. Concern would be in training of
convection which certainly could occur due to the quasi-stationary
low-level baroclinic zone.
Temperatures will be cooler tonight compared to the last several
nights but still a bit above normal. Lows in the 50s for most areas
are expected.
(Thursday)
Bulk of precipitation should have exited the CWA by Thursday morning
but have schc-chc PoPs for showers into early afternoon for far
southern and eastern sections of the CWA. Main story will be the
much more fall-like look and feel to the day on Thursday. High
temperatures are only expected to be in the low 60s across the area
due to lingering cloud cover and strong CAA at low
levels...certainly a big change from the upper 80s to low 90s of
just a couple of days ago.
Gosselin
.LONG TERM... (Thursday Night through Next Wednesday)
Issued at 324 PM CDT Wed Oct 19 2016
Any lingering precip will have moved out of the area as surface low
moves east Thursday. Strong surface ridge builds eastward as low and
cold front move out shifting winds to the northwest. The northwest
flow as well as clearing behind the front will lead to cooler temps
Thurs night. Temps to remain slightly below normal through Sat
morning. There will be a slight warming trend as surface ridge
progress furthr to the east and shifts wind become southerly. a weak
cold front will move through the area Sun into Monday but this is
expected to bring no precip and cold temps should stay north of the
forecast area. The next chance of precip will be Wed as surface low
moves in from the western plains.
Walsh
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 707 PM CDT Wed Oct 19 2016
Showers and thunderstorms continue to develop and track northeast
across forecast area, mainly affecting tafs along I-70 corridor
through about 03z. Then taper off to showers through the overnight
hours before ending around 08z-09z Thursday timeframe. Otherwise,
VFR conditions outside of storms at KUIN and KCOU. Metro area tafs
to see MVFR conditions linger through 13z-14z Thursday before
lifting to VFR. As for winds, northeast winds to back to the north
and remain northerly through rest of forecast period.
SPECIFICS FOR KSTL:
Showers and thunderstorms continue to develop and track northeast
across metro area through about 03z Thursday. Then taper off to
showers through the overnight hours before ending around 08z-09z
Thursday timeframe. Otherwise, will see MVFR conditions linger
through 13z-14z Thursday before lifting to VFR. As for winds,
northeast winds to back to the north around 06z Thursday and
remain northerly through rest of forecast period.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Oct 19, 2:47 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
347 PM CDT WED OCT 19 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT WED OCT 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE
PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE
NATIONAL WEATHER SERVICE.
WALSH
In the hours before
Local storm report, Oct 19, 4:51 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HEAVY RAIN 1 N PERSHING 38.60N 91.62W
10/19/2016 M1.25 INCH GASCONADE MO TRAINED SPOTTER
RAINFALL SO FAR TODAY.
&&
BYRDLocal storm report, Oct 19, 5:27 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 NW FREDERICKTOWN 37.61N 90.35W
10/19/2016 E1.00 INCH MADISON MO TRAINED SPOTTER
&&
MILLERLocal storm report, Oct 19, 5:33 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL BIXBY 37.67N 91.08W
10/19/2016 E0.50 INCH IRON MO PUBLIC
&&
MILLERLocal storm report, Oct 19, 5:40 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL JUNCTION CITY 37.57N 90.29W
10/19/2016 M1.75 INCH MADISON MO TRAINED SPOTTER
&&
MILLERLocal storm report, Oct 19, 5:47 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 W FREDERICKTOWN 37.56N 90.39W
10/19/2016 E1.00 INCH MADISON MO PUBLIC
NEAR OAK GROVE AND THE INTERSECTION OF HWY 72 AND HWY
D...RELAYED VIA THE COUNTY SHERRIFF
&&
MILLERLocal storm report, Oct 19, 5:55 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL AUXVASSE 39.02N 91.89W
10/19/2016 E0.50 INCH CALLAWAY MO PUBLIC
FACEBOOK REPORT
&&
MILLEREvent by event
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Fayette
- When
- October 19, 7:07 PM CST to 7:08 PM CST
- Where
- Fayette County, 0.6 mi SW of St Elmo to 0.35 mi NNE of St Elmo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.025, -88.859
Thunderstorm winds blew down numerous large tree limbs around town.
Hail, Madison
- When
- October 19, 11:10 PM CST
- Where
- Madison County, 1.05 mi WSW of Alton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.892, -90.186
Flash Flood, Monroe
- When
- October 19, 11:45 PM CST to October 20, 3:00 AM CST
- Where
- Monroe County, Valmeyer to 1.19 mi W of Monroe City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.300, -90.320
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were closed including Bluff Road.
Hail, Jersey
- When
- October 20, 12:10 AM CST
- Where
- Jersey County, Jerseyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -90.320
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, October 19, 20161 death · 1 event
- Flash Flooding and Hail in Kentucky, October 19, 2016$137,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Indiana, October 19, 2016$88,000 · 3 in hail · 16 events
- Flooding and Hail in Indiana, October 19, 2016$44,000 · 1.25 in hail · 10 events
- Flash Flooding and Flood in Missouri, October 19 to 20, 2016$3,000 · 1.25 in hail · 22 events
- Hail in Illinois, October 19, 20161 in hail · 4 events
- Flash Flood and Flood in Ohio, October 19, 2016$1,000 · 50 kt wind · 3 events
- Hail in Missouri, October 19, 20161.75 in hail · 2 events
- Frost and Freeze in California, October 19, 20161 event
- High Wind in Alaska, October 19, 201663 kt wind · 1 event
- Debris Flow in Colorado, October 19, 2016$5,000 · 1 event
- Hail in Oklahoma, October 19, 20161 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665742, 665750, 665754, 665743.